MAUDE Adverse Event Report: MEDOS SARL MEDSTREAM PUMP 40 ML; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE

MEDOS SARL MEDSTREAM PUMP 40 ML; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Catalog Number 914201
Medical Device Problem Codes Defective Alarm (1014); Restricted Flow rate (1248)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.(b)(6).(b)(4).The product was received and is pending evaluation.The manufacturer will submit a supplemental report once the evaluation is completed.It is known that following an mri, the medstream pump may stop, cause a reset event, will stop the infusion, and elicit an audible alarm or beeping.The instructions for use (ifu) states ¿upon termination of the mri procedure, interrogate the medstream programmable infusion pump with the medstream control unit to obtain the pump¿s current status.If the infusion program has stopped, restart the program using the medstream control unit.¿ the ifu also states that failure of the pump, resulting in the cessation of drug therapy may result in the need for surgical removal of the pump.The root cause of the pump failure and lack of alarm cannot be determined without analysis of the drug infusion pump.Since the event resulted in the surgical removal of the device, it meets mdr reporting criteria as a serious injury.The device history record for device serial# (b)(4) confirmed that the device meets specifications when it was released on november 9, 2012, and when it was reworked on august 13, 2013.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported on the afternoon of (b)(6) 2018, he received information that the 40 ml medstream pump (914201 / (b)(4)) that was implanted on (b)(6) 2014, stopped working after the patient underwent a magnetic resonance imaging (mri) scan.The no hardware failure error 11 was reported.The physician was able to restart the pump without issue.The pump was last filled on (b)(6) 2018, with 40 ml morphine at a concentration of 10 mg/ml with the dose set at 3.5 mg/24 hours.The healthcare professional arranged an appointment to recheck the pump with the technical hardware key.The initial query was without issue.Subsequent test showed that the pump self-test stopped without giving an error message.The pump runs a self-test three times per day; this self-test step stopped working in the afternoon of (b)(6) 2018.After consultation with the attending physician, it was recommended that the pump be removed.The patient will receive oral medication until explantation surgery.The medstream pump was explanted on (b)(6) 2018.It was reported that the explanted medstream pump will be available to be returned for evaluation and testing.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported on the afternoon on (b)(6) 2018, he received information that the 40 ml medstream pump (914201 / nnblcd) that was implanted on (b)(6) 2014, stopped working after the patient underwent a magnetic resonance imaging (mri) scan.The no hardware failure error 11 was reported.The physician was able to restart the pump without issue.The pump was last filled on 08 october 2018, with 40 ml morphine at a concentration of 10 mg/ml with the dose set at 3.5 mg/24 hours.The healthcare professional arranged an appointment to recheck the pump with the technical hardware key.The initial query was without issue.Subsequent test showed that the pump self-test stopped without giving an error message.The pump runs a self-test three times per day; this self-test step stopped working in the afternoon of 20 november 2018.After consultation with the attending physician, it was recommended that the pump be removed.The patient will receive oral medication until explantation surgery.The medstream pump was explanted on 03 december 2018.The investigation of the returned medstream pump is documented below.It is known that following an mri, the medstream pump may stop, cause a reset event, will stop the infusion, and elicit an audible alarm or beeping.The instructions for use (ifu) states ¿upon termination of the mri procedure, interrogate the medstream programmable infusion pump with the medstream control unit to obtain the pump¿s current status.If the infusion program has stopped, restart the program using the medstream control unit.¿ the ifu also states that failure of the pump, resulting in the cessation of drug therapy may result in the need for surgical removal of the pump.The root cause of the pump failure and lack of alarm cannot be determined without analysis of the drug infusion pump.Since the event resulted in the surgical removal of the device, it meets mdr reporting criteria as a serious injury.The device history record for device serial#: (b)(4) confirmed that the device meets specifications when it was released on november 9, 2012, and when it was reworked on august 13, 2013.The device transaction log was analyzed.The transaction log of pump interrogation performed on november 19th and 20th 2018, showed no specific hardware failure error.There was an error message displayed that confirmed that the pump was stopped, and an alarm occurred, with no specific hardware failure error.The following data were extracted from the pump on february 7, 2019.1) warning window: temperature functional error, this warning is normal as pump stored in laboratory, so different temperature than to corporal body temperature.2) the programmed flow rate, valve-on time and compensation value have been verified using the following materials and are conform to the expected values.3) battery status is ok.The medstream pump underwent visual inspection and extraction of residual liquid.The pump was returned with two suture loops, two missing suture loops, with approximately 35 punctures were observed on the filling septum.There were scratches observed on the outer parts of the pump.No needle holes were observed on the bolus septum.The issue reported and documented in the complaint by the customer was confirmed based on the device transaction logs.The error message displayed confirmed that the pump was stopped due to an alarm stop, but with no specific hardware failure error as reported.The exact root cause of the issue could not be conclusively determined.The most likely cause is a possible interference with the magnetic resonance imaging (mri) examination onto the pump.However, the absence of hardware failure 11 and the software version of the pump (3.10) could not confirm this hypothesis.There is no corrective action taken based on the evaluation results of this medstream pump as it was observed to be the first occurrence.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
MEDSTREAM PUMP 40 ML
Common Device Name
PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Manufacturer (Section D)
MEDOS SARL
rue girardet 29
le locle jura CH-24 00
SZ  CH-2400
MDR Report Key8166805
Report Number8031062-2018-00510
Device Sequence Number11268791
Product Code LKK
UDI-Device Identifier10886704064930
UDI-Public10886704064930
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P890055
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2014
Device Catalogue Number914201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Initial Date Received by Manufacturer 11/20/2018
Supplement Date Received by Manufacturer02/21/2019
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;